Alert archive / Alabama / Flash Flood Warnings in 2012

Flash Flood Warning 23, NWS Huntsville, AL

June 3, 2012Lauderdale County, Limestone County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 3, 2012, 11:12 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2012, 11:12 PM CDT (04:12 UTC)
Expired
Jun 4, 2012, 2:00 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Lauderdale County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WGUS54 KHUN 040412
FFWHUN
ALC077-083-040700-
/O.NEW.KHUN.FF.W.0023.120604T0412Z-120604T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1112 PM CDT SUN JUN 3 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 200 AM CDT

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SLOW MOVING THUNDERSTORMS ACROSS EXTREME PORTIONS OF LAUDERDALE    
  AND MUCH OF WESTERN LIMESTONE COUNTY.  DOPPLER RADAR ESTIMATES     
  THAT OVER 3 INCHES OF RAIN HAS FALLEN JUST ACROSS THE STATE LINE   
  IN TENNESSEE...WHICH WILL DRAIN SOUTHWARD OVER THE NEXT COUPLE OF  
  HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  ROGERSVILLE....ANDERSON...LESTER...GOOD SPRINGS...CAIRO...AND      
  OLIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
IN EASTERN LAUDERDALE AND WESTERN LIMESTONE COUNTIES THROUGH 200 AM 
CDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3500 8709 3481 8709 3481 8730 3500 8731

$$

CA
1 follow-up statement
508 
WGUS74 KHUN 040559
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 AM CDT MON JUN 4 2012

ALC077-083-040700-
/O.CON.KHUN.FF.W.0023.000000T0000Z-120604T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE AL-LIMESTONE AL-
1259 AM CDT MON JUN 4 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN LIMESTONE
AND NORTHEASTERN LAUDERDALE COUNTIES UNTIL 200 AM CDT...

AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE NORTHERN PORTIONS OF 
LAUDERDALE AND LIMESTONE COUNTIES. ADDITIONAL RAINFALL OF ONE HALF 
OF AN INCH IS POSSIBLE...AND THIS WILL BE IN ADDITION TO THE 2 TO 4 
INCHES OF RAIN THAT FELL EARLIER TONIGHT.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING 
INCLUDE...ROGERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3500 8709 3481 8709 3481 8730 3500 8731

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 8:43 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 3, 8:43 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
843 PM CDT SUN JUN 3 2012

.DISCUSSION...
MULTICELL SEVERE CLUSTERS CONTINUE TO MOVE EAST-SOUTHEAST THROUGH
WEST AND INTO MIDDLE TENNESSEE AS OF 01Z. WILL BE CONTINUING WITH THE
CURRENT STORM TIMING AND TOR WATCH FOR THE FORECAST AREA OVERNIGHT
BASED UPON RECENT TRENDS. WILL BE UPDATING THE ZONES SOON TO CHANGE
THE WORDING INVOLVING THE PRECIP CHANCES FOR THE AREA OVERNIGHT. WILL
KEEP THE REST OF THE FORECAST AS IS.

TT

&&

.AVIATION...
/ISSUED 618 PM CDT SUN JUN 3 2012/
FOR 00Z TAFS...HAVE CONTINUED WITH SIMILAR TIMING INVOLVING THE EXPECTED
ONSET OF THUNDERSTORM DEVELOPMENT AT HSV AND MSL TONIGHT. EXPECT A
VCSH AROUND 06Z...WITH TEMPO GROUPS OF 2SM TSRA OVC030CB FROM THE
09Z-13Z TIME FRAME AT MSL AND 10Z-14Z TIME FRAME FOR HSV. THE GFS AND
NAM MODELS ARE CONSISTENTLY PUSHING THE COLD FRONT THROUGH MSL AT
AROUND 14Z AND HSV ROUND 15Z...WITH A 290/300 WIND DIRECTION
PREVALENT EXPECTED BETWEEN THE 18Z TO 19Z TIME PERIOD. AM LEANING
MORE TOWARD THE GFS SOLUTION INVOLVING DRYING OUT THE LOWER LAYERS
AFTER 18Z...SO WILL KEEP THE LATTER PART OF THE TAFS DRY AND
GENERALLY VFR FOR HSV AND MSL.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 3, 8:03 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 PM CDT SUN JUN 3 2012

ALZ001>010-016-TNZ076-096-097-041000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
803 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL SPREAD ACROSS THE TENNESSEE VALLEY LATER THIS
EVENING AND OVERNIGHT. WHILE AN ISOLATED SHORT-LIVED TORNADO CANNOT
BE RULED OUT...THE PRIMARY THREATS WILL BE STRONG TO DAMAGING WINDS
IN EXCESS OF 60 MPH...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING. LARGE HAIL WILL ALSO BE A THREAT WITH A FEW
DISCRETE STORMS...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS ARE EXPECTED THROUGH THE DAY ON MONDAY...AND THE
STRONGEST STORMS WILL BE CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL TAPER OFF BY LATE
MONDAY NIGHT AS A COLD FRONT SAGS SOUTH OF THE TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATER TONIGHT.

DJN

In the hours before

Special weather statement, Jun 3, 10:04 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1004 PM CDT SUN JUN 3 2012

ALZ001-005-040330-
LAUDERDALE-LIMESTONE-
1004 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES UNTIL 1030 PM CDT...

AT 1003 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ANDERSON...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOOD SPRINGS.
  MT ROZELL...LESTER.
  LEGGTOWN...ELKMONT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3500 8690 3483 8692 3493 8738 3501 8738
TIME...MOT...LOC 0303Z 275DEG 22KT 3497 8727

DJN
Special weather statement, Jun 3, 10:07 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 PM CDT SUN JUN 3 2012

ALZ006-040330-
MADISON-
1007 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 1030 PM
CDT...

AT 1007 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
MADISON...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED IN THE STRONGEST
PORTION OF THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UNIVERSITY OF ALABAMA IN HUNTSVILLE.
  HUNTSVILLE...ALABAMA A AND M UNIVERSITY.
  MOORES MILL.
  RYLAND...HAMPTON COVE.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3489 8648 3463 8645 3468 8678 3484 8679
TIME...MOT...LOC 0307Z 268DEG 27KT 3475 8670

DJN
Special weather statement, Jun 3, 10:48 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1048 PM CDT SUN JUN 3 2012

ALZ009-010-040415-
DE KALB-JACKSON-
1048 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND JACKSON COUNTIES UNTIL
1115 PM CDT...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PISGAH TO
PRINCETON...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HENAGAR.
  SCOTTSBORO...DUTTON.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3449 8557 3447 8556 3446 8558 3458 8597
      3483 8633 3487 8635 3488 8634 3472 8582
      3451 8553
TIME...MOT...LOC 0347Z 310DEG 22KT 3469 8584 3481 8623

CA
Special weather statement, Jun 3, 10:48 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1048 PM CDT SUN JUN 3 2012

ALZ005-040415-
LIMESTONE-
1048 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE COUNTY UNTIL 1115 PM
CDT...

AT 1048 PM CDT...A STRONG THUNDERSTORM WAS NEAR ATHENS...MOVING EAST
AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FRENCH MILL.
  BETHEL.
  CAPSHAW.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3476 8678 3475 8679 3480 8707 3492 8707
      3494 8679
TIME...MOT...LOC 0348Z 274DEG 21KT 3485 8696

DJN
Special weather statement, Jun 3, 11:10 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1110 PM CDT SUN JUN 3 2012

ALZ005-006-040445-
LIMESTONE-MADISON-
1110 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIMESTONE AND WESTERN
MADISON COUNTIES UNTIL 1145 PM CDT...

AT 1110 PM CDT...A STRONG THUNDERSTORM WAS NEAR HARVEST...OR 10
MILES NORTHEAST OF ATHENS...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARVEST...TONEY.
  MADISON.
  MERIDIANVILLE...HAZEL GREEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3499 8655 3476 8655 3479 8688 3491 8688
TIME...MOT...LOC 0410Z 271DEG 25KT 3487 8678

DJN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:04 PM CDTSpecial Weather StatementHUNLimestone26 min
Jun 3, 10:07 PM CDTSpecial Weather StatementHUNMadison23 min
Jun 3, 10:21 PM CDTSevere Thunderstorm WarningHUNLimestone24 min
Jun 3, 10:48 PM CDTSpecial Weather StatementHUNJackson27 min
Jun 3, 11:10 PM CDTSpecial Weather StatementHUNMadison35 min
Jun 3, 11:21 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale24 min
Jun 3, 11:41 PM CDTSpecial Weather StatementHUNJackson49 min
Jun 3, 11:46 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale29 min
Jun 4, 12:05 AM CDTSpecial Weather StatementHUNLimestone25 min
Jun 4, 12:12 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone27 min
Jun 4, 12:28 AM CDTSpecial Weather StatementHUNDeKalb, Jackson47 min
Jun 4, 12:33 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan27 min
Jun 4, 1:28 AM CDTSpecial Weather StatementHUNDeKalb32 min
Jun 4, 3:19 AM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence11 min
Jun 4, 4:06 AM CDTSpecial Weather StatementHUNColbert24 min
Jun 4, 4:31 AM CDTSpecial Weather StatementHUNColbert29 min
Jun 4, 4:40 AM CDTSpecial Weather StatementHUNCullman35 min
Jun 4, 4:47 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin43 min
Jun 4, 4:59 AM CDTSpecial Weather StatementHUNColbert, Lawrence46 min

Nearby

Flash Flood Warnings in Alabama, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.